Alabama, 2017Tornadoes in Alabama, August 31, 2017
August 31, 2017 · NWS BMX · 6 events in 4 counties and zones
The remnants of Hurricane Harvey tracked northeast across Louisiana and along the Mississippi River. Feeder bands on the east side of Harvey produced four tornadoes across central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Harvey tracked northeast across Louisiana and along the Mississippi River. Feeder bands on the east side of Harvey produced four tornadoes across central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 31, 2:17 PM CST, 23 minutes earlier.
Area forecast discussion, Aug 31, 2:17 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
317 PM CDT Thu Aug 31 2017
.SHORT TERM...
The post-tropical center of Harvey is now analyzed south of Tunica,
MS. A synoptic scale warm front was located via surface pressure
field analysis from the surface low center east to just south of
Tupelo, MS. Across the state of Mississippi, surface winds generally
shift across this front but as this feature extends into Alabama, it
is primarily defined by a pressure trough with little in the way of
a wind shift or change in the thermodynamic environment.
Sounding data along with upper air guidance suggests drier air aloft
is present in greater magnitude to the east and the north while
profiles are more moist to the south and the west.
Rotating storms remain likely across our south-central, southwest
and western counties with a limited tornado risk. While
conditions had become somewhat calmer in the short- term,
additional development across our south and west counties continue
to be monitored closely. Tornadoes remain possible as we remain
in the synoptically favored right front quadrant of a former
tropical cyclone.
Breaks in cloud cover continue across our eastern, southeast and
south-central counties and solar insolation continues to result in
surface heating that is increasing instability values. Wind shear is
most prominent off the surface at this time, supporting broad storm
rotation. Wind shear values will increase across our western and
northwest counties for the remainder of this afternoon and evening
as the remnants of Harvey move into western Tennessee.
Radar imagery indicates storms that we are closely watching in
Pickens, Perry and Marengo Counties with more activity to the
southwest. Our southwest and west-central counties continue to have
the greatest potential for rotating storms and possible tornadoes.
JH/05
.LONG TERM...
Rain chances will drop significantly for Friday as much drier air
aloft moves into the region around the southern periphery of
Harvey's remnant low. The weekend looks dry for most if not all
of our forecast area with the arrival of northwesterly flow. The
next chance of rain may not come until Tuesday as southerly flow
develops in advance of an approaching upper-level trough.
&&
.AVIATION...
18Z TAF Discussion.
Band one has exited the TAF window to the east and now watching
band 2 begin to work in from the west. Looks to move into TCL at
or just past 18Z and then work into EET and BHM by 20 to 21Z and
then sliding northeastward after that. There should be a line that
moves through MGM and TOI as well, but they may not see the amount
of activity as the northern sites. As the center of the remnants
of Harvey moves northeast, we will see low clouds and showers
overnight at the northern sites along with the main low itself.
Note: Have put in AMD NOT SKED for KASN TAF since winds are
missing from the observation and will be a factor in the forecast
today and tonight.
16
&&
.FIRE WEATHER...
High rain chances are expected through tonight with tropical
moisture in place. A drying trend will follow for Friday and the
weekend. There are no fire weather concerns at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 69 80 60 81 60 / 90 50 20 10 10
Anniston 70 82 63 83 62 / 90 40 20 10 10
Birmingham 70 82 64 83 64 / 90 30 20 10 10
Tuscaloosa 70 84 66 86 64 / 90 20 10 10 0
Calera 70 82 65 85 65 / 90 20 10 10 10
Auburn 71 84 66 84 65 / 70 30 20 10 10
Montgomery 73 88 67 88 67 / 70 20 10 10 10
Troy 72 87 68 87 66 / 40 20 10 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 4 PM CDT Friday for the following counties:
Blount...Calhoun...Cherokee...Etowah...Fayette...Jefferson...
Lamar...Marion...St. Clair...Walker...Winston.
&&
Hazardous weather outlook, Aug 31, 10:01 AM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1101 AM CDT Thu Aug 31 2017
ALZ011>015-017>050-011915-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1101 AM CDT Thu Aug 31 2017
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
The remnants of Harvey will approach Alabama and is expected to
bring a threat for brief tornadoes to the forecast area. The threat
could continue until 10 PM. The best chance for brief tornadoes
should generally be along and northwest of a line from Selma to
Clanton to Wedowee, though a brief tornado cannot be ruled out
farther south and east.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
through tonight.
In the hours before
Special weather statement, Aug 31, 11:01 AM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1201 PM CDT THU AUG 31 2017
ALZ039-311730-
Marengo AL-
1201 PM CDT THU AUG 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARENGO COUNTY UNTIL
1230 PM CDT...
At 1200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Putnam, or 15 miles east of Butler, moving northeast at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Linden, Sweet Water, Putnam, Shawnee, Nanafalia, Magnolia, Wayne,
Surginer, Miller, Dixons Mill, Vineland, Half Acre, Octagon,
Clayhill, Nicholsville and Calvary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3207 8809 3206 8807 3208 8804 3211 8805
3217 8801 3231 8782 3216 8752 3213 8752
3213 8762 3201 8762 3200 8767 3199 8767
3199 8807 3201 8809 3200 8809 3201 8812
TIME...MOT...LOC 1700Z 223DEG 42KT 3201 8798
61Tornado, Pickens
- When
- August 31, 2:40 PM CST to 2:54 PM CST
- Where
- Pickens County, 0.83 mi W of Reform to 3.45 mi NNE of Palmetto
- Rating
- EF2
- Path length
- 11.08 mi
- Path width
- 400 yd
- Continued into
- Lamar, Al (BMX)
- Injuries
- 6 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 33.379, -88.034
NWS meteorologists surveyed damage in northern Pickens County and determined that the damage was consistent with an EF2 tornado. The tornado touched down at 7th Ave SW in the town of Reform. The tornado tracked northeast crossing Highway 82 and into residential areas where the worst damage occurred. Several single family wood framed homes and a mobile home were destroyed. One wood framed home was completely swept off its foundation. Several vehicles were also overturned. Four people, including an infant, were in the house that was swept off its foundation. They only suffered minor injuries. The tornado continued northeast and crossed near the intersection of County Road 25 and 15th Ave NW where numerous trees were snapped and uprooted. It then crossed Highway 17 about one mile south of County Road 8 where several trees were snapped and a house lost part of its roof. The tornado paralleled Highway 17 for several miles and did extensive tree and power line damage in the community of Palmetto. A fire station was also heavily damaged in Palmetto. From Palmetto, it traveled along County Road 59 where is snapped and uprooted trees, then it crossed into extreme southeast Lamar County.
Tornado, Lamar
- When
- August 31, 2:54 PM CST to 2:58 PM CST
- Where
- Lamar County, 4.08 mi SSE of Kennedy to 3.27 mi SE of Kennedy
- Rating
- EF0
- Path length
- 1.37 mi
- Path width
- 150 yd
- Continued into
- Fayette, Al (BMX)
- Reported by
- NWS Storm Survey
- Coordinates
- 33.525, -87.954
NWS meteorologists surveyed damage in extreme southeast Lamar County and determined that the damage was consistent with an EF0 tornado. This tornado moved out of Pickens County and across the extreme southeast tip of Lamar County. The tornado exited Lamar County near Junkins Road. Damage in Lamar County was limited mainly to uprooted pine trees.
Tornado, Fayette
- When
- August 31, 2:58 PM CST to 3:26 PM CST
- Where
- Fayette County, 7.53 mi S of Belk to 4.14 mi WSW of Hubertville
- Rating
- EF1
- Path length
- 18.79 mi
- Path width
- 600 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.542, -87.946
NWS meteorologists surveyed damage in western Fayette County and determined that the damage was consistent with an EF1 tornado. The tornado moved out of extreme southeast Lamar County and continued northeast across the western portions of Fayette County, with numerous trees snapped and uprooted. Just before the tornado crossed Highway 96, it produced extensive tree damage at the Fayette Country Club Golf Course. It continued northeast crossing County Road 18 and Wilkinson Road, and then to County Road 85 near Earl Housh Road. It paralleled County Road 85 for several miles, producing tree damage. It finally lifted about one mile southwest of the intersection of Highway 43 and Housh Chapel Road.
Tornado, Bibb
- When
- August 31, 5:57 PM CST to 6:10 PM CST
- Where
- Bibb County, 1.46 mi NW of Pondville to 2.1 mi WSW of Eoline
- Rating
- EF1
- Path length
- 6.5 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.917, -87.335
NWS meteorologists surveyed damage in western Bibb County and determined that the damage was consistent with an EF1 tornado. The tornado spun up along Road 700 north of Highway 25 in the Oakmulgee District of the Talladega National Forest, just west of Lake Ponderosa, where a couple tree branches were broken. It continued northeast through forested land and strengthened as it approached County Highway 16. There, an anchored barn and shed both collapsed, and an unanchored mobile home was rolled over, while numerous softwood trees were snapped. After crossing County 16, it damaged the tin roof of an abandoned structure, and continued to snap numerous trees as it began to parallel County Road 16 and cross Highway 1. The roof was damaged on a small shed along Sugar Hill Lane with continued tree damage. The tornado dissipated after crossing Ward School Road, prior to reaching Highway 82 and Eoline. The tornado was captured in a couple videos. The parent supercell went on to exhibit a couple additional tight velocity couplets and a lowering in correlation coefficient as it continued through Bibb County near West Blocton and Woodstock. However, survey teams could not find any additional damage on any accessible roads, and no additional damage was reported.
Tornado, Bibb
- When
- August 31, 6:28 PM CST to 6:30 PM CST
- Where
- Bibb County, 1.51 mi NNE of River Bend to 1.28 mi SW of Lucille
- Rating
- EF1
- Path length
- 0.56 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.101, -87.172
NWS meteorologists surveyed damage in northern Bibb County and determined that the damage was consistent with an EF1 tornado. The tornado spun up along a hunting road south of Hopewell Church Road, where a couple of trees were downed. It paralleled Hopewell Church Road and reached its greatest intensity near a pond. Numerous trees were snapped and uprooted on both sides of the pond. The tornado dissipated north of the pond, prior to reaching Hopewell Church Road.
Tornado, Bibb
- When
- August 31, 6:42 PM CST to 6:44 PM CST
- Where
- Bibb County, 1.32 mi ESE of Giles to 1.43 mi SSE of Blocton Jct
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 35 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.196, -87.128
NWS meteorologists surveyed damage in northern Bibb County and determined that the damage was consistent with an EF0 tornado. The tornado developed just south of Old Woodstock Road along the northern side of the Colonial Pipeline with light tree damage observed. The tornado briefly intensified as it crossed Old Woodstock Road, uprooting several trees. Another batch of uprooted trees was seen toward the northeast, as the tornado moved through a stand of trees. The circulation then quickly weakened roughly 1.5 miles south of the Tuscaloosa County line.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, August 31, 2017$402,000 · EF1 · 11 events
- Tornadoes in Alabama, August 31, 2017EF2 · 2 events
- Tornadoes and Flash Flooding in Tennessee, August 31, 2017$117,000 · EF1 · 13 events
- Flash Flood and Flooding in California, August 31, 2017$110,000 · 65 kt wind · 7 events
- Damaging Winds in South Carolina, August 31, 20172 injured · $49,000 · 56 kt wind · 7 events
- Tornadoes and Flash Flooding in Tennessee, August 31, 2017$87,000 · EF0 · 10 events
- Damaging Winds and Strong Wind in Georgia, August 31, 2017$29,000 · 50 kt wind · 6 events
- Lightning Strike in Florida, August 31, 2017$30,000 · 1 event
- Flash Flood in Missouri, August 31, 2017$20,000 · 1 event
- Tornado and Flash Flooding in Arkansas, August 31, 2017$15,000 · EF0 · 3 events
- Hail and Damaging Winds in South Carolina, August 31, 20171 in hail · 9 events
- Flash Flooding in Arkansas, August 31, 20178 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719412, 719421, 719987, 719988, 719995, 719996.